Wisconsin, 2007

Cold in Wisconsin, February 1, 2007

February 1, 2007 · NWS MKX · 1 event in 1 county or zone

During the pre-dawn hours of February 1, 2007, cold air started to pour into south-central and southeast Wisconsin on southwest to west winds of 8 to 13 knots (9 to 15 mph). Air temperatures were in the 18-19F range along with snow flurries.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

During the pre-dawn hours of February 1, 2007, cold air started to pour into south-central and southeast Wisconsin on southwest to west winds of 8 to 13 knots (9 to 15 mph). Air temperatures were in the 18-19F range along with snow flurries. During this time period, a 37-year-old man in light clothing, died outdoors due to exposure as he tried to return to his motel room in Sauk City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 1, 2:52 AM CST, 8 minutes earlier.

Area forecast discussion, Feb 1, 2:52 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
252 AM CST THU FEB 1 2007

.DISCUSSION...FORECAST FOCUS IS ON TEMPERATURES TODAY INTO EARLY
NEXT WEEK.

MODELS ARE IN VERY GOOD AGREEMENT WITH GENERALLY QUIET WEATHER
TODAY...JUST SOME LINGERING FLURRIES UNDER THE CLOUD COVER THIS
MORNING. NO ACCUMULATIONS ARE EXPECTED. MODELS ARE ALSO IN VERY
GOOD AGREEMENT WITH PREDICTING A SERIES OF TROUGHS AND SHORT WAVES
TONIGHT INTO MONDAY. TIME XSECTIONS INDICATE THAT MOISTURE WILL
GENERALLY BE SEVERELY LACKING...BUT THAT THE WEAK DYNAMICS SHOULD
MANAGE TO SQUEEZE OUT WHAT LITTLE MOISTURE THERE IS TO PRODUCE
PERIODS OF LIGHT SNOW AND FLURRIES. I WILL STAY CLOSE TO SMALL GFS
POPS THROUGH THE PERIOD SINCE THE LIKELIHOOD OF MEASURABLE LIQUID
EQUIVALENT IS SMALL.

TEMPERATURES APPEAR TO BE THE MOST SIGNIFICANT ELEMENT DURING THE
NEXT 7 DAYS. GFS HAS BEEN CONSISTENTLY HOLDING BACK THE COLD AIR
AND MODIFYING THE H850 COLD AIR ADVECTION WHEN IT DOES COME IN.
NAM HAS CONSISTENTLY BEEN A BIT WARMER THAT THE GFS. DGEX AND
ECMWF ARE ALSO A BIT WARMER THAN THE GFS. IN ADDITION...MANY OTHER
FACTORS WILL PLAY A PART IN OVERNIGHT TEMPERATURES...SUCH AS CLOUD
COVER...WIND SPEEDS AND DIRECTION...AND THE PRESSURE PATTERNS.
BOTH THE GFS AND NAM HAVE CONSISTENTLY KEPT A SATURATED LAYER TO
H850 AND PERIODS OF MID LEVEL CLOUDS/MOISTURE. I WILL GENERALLY STAY
CLOSE TO THE MAV AND MET TEMPERATURE GUIDANCE FOR THE FIRST
SEVERAL DAYS...THEN GO WITH MEX GUIDANCE.

THERE ARE TOO MANY UNKNOWN FACTORS AT THIS TIME TO GO WITH RECORD
EVENTS...ALTHOUGH SOME LOCATIONS MIGHT WELL COME NEAR THOSE LEVELS
THIS WEEKEND.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

35
Hazardous weather outlook, Jan 31, 6:00 PM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 PM CST WED JAN 31 2007

WIZ046-047-051-052-056>060-062>072-011100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
600 PM CST WED JAN 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PROLONGED PERIOD OF BITTER COLD TEMPERATURES WILL HIT THE AREA
BEGINNING ON FRIDAY...THEN TURN EVEN COLDER SUNDAY THROUGH TUESDAY.
TEMPERATURES OF 10 TO 20 BELOW ZERO WITH WIND CHILL READINGS OF 20
TO 30 BELOW ZERO ARE EXPECTED THIS WEEKEND INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-665-011100-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
600 PM CST WED JAN 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT ADVISORY CONDITIONS MAY BE REACHED FRIDAY AND LAST
THROUGH SUNDAY SUNDAY NIGHT.

DAVIS
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Sauk

When
February 1, 3:00 AM CST to 6:00 AM CST
Where
Sauk forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Sauk2007-02-0137MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17674.